Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Lake Charles, LA

February 21, 2018Hardin County, Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this flash flood warning at Feb 21, 2018, 5:29 PM CST for Hardin County, Jasper County, Tyler County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2018, 5:29 PM CST (23:29 UTC)
Expired
Feb 21, 2018, 8:30 PM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, TX, Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 114 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WGUS54 KLCH 212329
FFWLCH
TXC199-241-457-220230-
/O.NEW.KLCH.FF.W.0011.180221T2329Z-180222T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
529 PM CST WED FEB 21 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Eastern Tyler County in southeastern Texas...
  Northeastern Hardin County in southeastern Texas...
  Northeastern Jasper County in southeastern Texas...

* Until 830 PM CST

* At 525 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to five inches of rain 
  have fallen during the past several hours. Flash flooding is 
  already occurring and is expected to continue as additional storms 
  move across the area.

* Some locations that will experience flooding include...
  Jasper, Silsbee, Woodville, Kountze, Ebenezer, Fred, Wildwood,
  Warren, Town Bluff, Browndell, Caney Head, Honey Island, Magnolia
  Springs, Mt. Union, Spurger, Harrisburg, Village Mills, Ivanhoe,
  Sam Rayburn Dam and Hillister.

Additional rainfall amounts of one to three inches are possible in 
the warned area, especially in Tyler and Northern Jasper counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3106 9434 3111 9406 3112 9404 3113 9404
      3114 9403 3116 9391 3102 9388 3091 9387
      3035 9421 3032 9435 3037 9452

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 3:35 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 21, 3:35 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
335 PM CST Wed Feb 21 2018

.DISCUSSION...Radar depicting numerous showers and a few
thunderstorms over interior southeast Texas into central
Louisiana. Elsewhere, isolated to scattered showers are in place
with the exception of Acadiana now absent of rains. Convection is
along and ahead of an approaching cold front in the process of
stalling. Boundary progged to come to rest along a line from
northeast Louisiana to just west of Beaumont then then along the
Texas coast. Front will remain in this area into Thursday before
retreating. Earlier high end precipitable water values should be
trending down and this appears verified by the latest water vapor
imagery as drier mid-level air advects in. Morning LCH sounding-
came in an impressive 1.58 inches. Normal for this time of year is
around 0.75 inches.

Will be maintaining wind advisory for the southern half of the
area through 6 pm. Tornado watch for portions of the area will be
allowed to expire at 5 pm. Flash flood watch for the north and
western portions of the forecast area will end at midnight.

Will be maintaining respectable pops overnight and into Thursday
until frontal boundary retreats. As mentioned, will allow flood
watch to continue as plenty of moisture for any activity that
fires could result in locally heavy and potentially flooding
rainfall, especially with wind profiles that would suggest
training potential that we have already seen today. Highest
threat remains over interior southeast Texas and central Louisiana,
trending downward across the remainder of the watch area.

Rain chances diminish for Thursday night and the remainder of the
week. Maintaining low end pops at this time while temperatures
will continue to trend well above the norm.

&&

.MARINE...An approaching cold front will stall later today from
northeast Louisiana to along the Texas coast. This feature along
with good upper support will maintain scattered showers and
thunderstorms through Thursday especially over the western portion
of the northwest gulf. The front will retreat late Thursday with
rain chances then diminishing. With a long fetch of south to
southeast winds continuing through the week, seas will remain
somewhat elevated offshore, while dense fog development remains
possible nearshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  78  65  80 /  80  50  30  50
LCH  68  78  67  79 /  60  50  20  40
LFT  70  80  68  80 /  40  30  20  50
BPT  68  78  67  79 /  60  50  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until midnight CST tonight for LAZ027-028-030-
     031-041.

     Wind Advisory until 6 PM CST this evening for LAZ041>045-052>055-
     073-074.

TX...Flash Flood Watch until midnight CST tonight for TXZ180-201-215-
     216-259>262.

     Wind Advisory until 6 PM CST this evening for TXZ215-216.

GM...None.
&&

PUBLIC...23
Hazardous weather outlook, Feb 21, 11:04 AM CST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
1104 AM CST Wed Feb 21 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
221715-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
1104 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
A cold front will stall near interior southeast Texas and central
Louisiana later today. This front will be the focus for the
possibility of locally heavy rainfall into Thursday. Rainfall
amounts northeast of a Marksville to Beaumont line will average 1
to 2 inches with locally higher amounts likely. These rainfall
amounts may cause some street flooding and ponding of water in low
lying areas. Occasional cloud to ground lightning will also be
possible with the storms over the entire area. A storm or two,
primarily over the Lakes Region of Texas as well as west-central
Louisiana, could be severe this afternoon and tonight with
damaging wind gusts and isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The cold front will eventually move into the forecast area over
the weekend, bringing with it another round of showers and a few
thunderstorms. Brief heavy rainfall and occasional cloud to ground
lightning will be the main hazards.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-221715-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
1104 AM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Elevated south winds and seas will persist over the outer waters.
Redevelopment of sea fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A cold front will stall north of the coastal waters later
today...therefore, the chance for sea fog for the near shore
waters will persist through Friday. The front will also bring a
chance for showers and thunderstorms. Occasional cloud to water
lightning will be possible with the storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

In the hours before

Local storm report, Feb 21, 3:20 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
320 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FLASH FLOOD      HONEY ISLAND            30.40N 94.44W
02/21/2018                   HARDIN             TX   DEPT OF HIGHWAYS

            WATER OVER FM 1003 IN SEVERAL LOCATIONS

&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:51 AM CSTSpecial Weather StatementLCHHardin, Jasper39 min
Feb 21, 8:49 AM CSTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Orange, Tyler4 hr
Feb 21, 9:46 AM CSTFlash Flood WarningLCHHardin, Jasper, Newton5 hr
Feb 21, 10:23 AM CSTRiver Flood WarningLCHHardin, Jefferson6 days
Feb 21, 10:37 AM CSTWind AdvisoryLCH7 hr
Feb 21, 11:28 AM CSTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler31 hr
Feb 21, 11:43 AM CSTAreal Flood AdvisoryLCHHardin, Jasper, Tyler3 hr
Feb 21, 1:37 PM CSTFlash Flood WarningLCHHardin, Jasper, Tyler4 hr
Feb 21, 2:19 PM CSTRiver Flood WarningLCHNewton, Orange69 days
Feb 21, 2:46 PM CSTFlash Flood WarningLCHNewton5 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.